Convergence analysis of time-discretisation schemes for rate-independent systems. (English) Zbl 1437.49009

Summary: It is well known that rate-independent systems involving nonconvex energy functionals in general do not allow for time-continuous solutions even if the given data are smooth. In the last years, several solution concepts were proposed that include discontinuities in the notion of solution, among them the class of global energetic solutions and the class of BV-solutions. In general, these solution concepts are not equivalent and numerical schemes are needed that reliably approximate that type of solutions one is interested in. In this paper, we analyse the convergence of solutions of three time-discretisation schemes, namely an approach based on local minimisation, a relaxed version of it and an alternate minimisation scheme. For all three cases, we show that under suitable conditions on the discretisation parameters discrete solutions converge to limit functions that belong to the class of BV-solutions. The proofs rely on a reparametrisation argument. We illustrate the different schemes with a toy example.


49J27 Existence theories for problems in abstract spaces
49J40 Variational inequalities
35Q74 PDEs in connection with mechanics of deformable solids
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
74C05 Small-strain, rate-independent theories of plasticity (including rigid-plastic and elasto-plastic materials)
74H15 Numerical approximation of solutions of dynamical problems in solid mechanics
Full Text: DOI arXiv


[1] M. Artina, F. Cagnetti, M. Fornasier and F. Solombrino, Linearly constrained evolutions of critical points and an application to cohesive fractures. Math. Models Methods Appl. Sci. 27 (2017) 231-290. · Zbl 1358.74053
[2] B. Bourdin, G. Francfort and J.-J. Marigo, Numerical experiments in revisited brittle fracture. Mech. Phys. Solids 48 (2000) 797-826. · Zbl 0995.74057
[3] J. Dieudonné, Foundations of Modern Analysis. Enlarged and Corrected Printing. Academic Press, New York-London (1969), 387. · Zbl 0176.00502
[4] M.A. Efendiev and A. Mielke, On the rate-independent limit of systems with dry friction and small viscosity. J. Convex Anal. 13 (2006) 151-167. · Zbl 1109.74040
[5] A. Ioffe and V. Tikhomirov, Theorie der Extremalaufgaben. Übersetzung aus dem Russischen von Bernd Luderer. VEB Deutscher Verlag der Wissenschaften, Berlin (1979). · Zbl 0403.49001
[6] D. Knees and M. Negri, Convergence of alternate minimization schemes for phase-field fracture and damage. Math. Models Methods Appl. Sci. 27 (2017) 1743-1794. · Zbl 1376.49038
[7] D. Knees, R. Rossi and C. Zanini, A vanishing viscosity approach to a rate-independent damage model. Math. Models Methods Appl. Sci. 23 (2013) 565-616. · Zbl 1262.74030
[8] D. Knees and A. Schröder, Computational aspects of quasi-static crack propagation. Discrete Contin. Dyn. Syst. Ser. S 6 (2013) 63-99. · Zbl 1263.74042
[9] A. Mainik and A. Mielke, Existence results for energetic models for rate-independent systems. Calc. Var. Partial Differ. Equ. 22 (2005) 73-99. · Zbl 1161.74387
[10] A. Mielke, Evolution of rate-independent systems. Vol II of Handbook of Differential Equations: Evolutionary Equations. Elsevier/North-Holland, Amsterdam (2005) 461-559. · Zbl 1120.47062
[11] A. Mielke, R. Rossi and G. Savaré, Modeling solutions with jumps for rate-independent systems on metric spaces. Discrete Contin. Dyn. Syst. 25 (2009) 585-615. · Zbl 1170.49036
[12] A. Mielke, R. Rossi and G. Savaré, BV solutions and viscosity approximations of rate-independent systems. ESAIM: COCV 18 (2012) 36-80. · Zbl 1250.49041
[13] A. Mielke, R. Rossi and G. Savaré, Variational convergence of gradient flows and rate-independent evolutions in metric spaces. Milan J. Math. 80 (2012) 381-410. · Zbl 1255.49078
[14] A. Mielke, R. Rossi and G. Savaré, Balanced viscosity (BV) solutions to infinite-dimensional rate-independent systems. J. Eur. Math. Soc. (JEMS) 18 (2016) 2107-2165. · Zbl 1357.35007
[15] A. Mielke and T. Roubíček, Rate-Independent Systems: Theory and Application. Springer, New York, NY (2015). · Zbl 1339.35006
[16] A. Mielke and A.M. Timofte, An energetic material model for time-dependent ferroelectric behaviour: existence and uniqueness. Math. Methods Appl. Sci. 29 (2006) 1393-1410. · Zbl 1096.74017
[17] A. Mielke and S. Zelik, On the vanishing-viscosity limit in parabolic systems with rate-independent dissipation terms. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 13 (2014) 67-135. · Zbl 1295.35036
[18] M.N. Minh, Weak solutions to rate-independent systems: existence and regularity. Ph.D. thesis, Università di Pisa (2012).
[19] L. Minotti and G. Savaré, Viscous corrections of the time incremental minimization scheme and visco-energetic solutions to rate-independent evolution problems. Arch. Ration. Mech. Anal. 227 (2018) 477-543. · Zbl 1387.74019
[20] M. Negri, Quasi-static rate-independent evolutions: characterization, existence, approximation and application to fracture mechanics. ESAIM: COCV 20 (2014) 983-1008. · Zbl 1301.49017
[21] M. Negri and R. Scala, A quasi-static evolution generated by local energy minimizers for an elastic material with a cohesive interface. Nonlinear Anal. Real World Appl. 38 (2017) 271-305. · Zbl 1462.74141
[22] R. Rossi and G. Savaré, From visco-energetic to energetic and balanced viscosity solutions of rate-independent systems, in Solvability, Regularity, and Optimal Control of Boundary Value Problems for PDEs: In Honour of Prof. Gianni Gilardi. Springer, Cham (2017) 489-531. · Zbl 1384.49039
[23] T. Roubíček, M. Thomas and C. Panagiotopoulos, Stress-driven local-solution approach to quasistatic brittle delamination. Nonlinear Anal. Real World Appl. 22 (2015) 645-663. · Zbl 1326.74104
[24] D. Schrade, M.-A. Keip, H. Thai, J. Schröder, B. Svendsen, R. Müller and D. Gross, Coordinate-invariant phase field modeling of ferroelectrics, part I: model formulation and single-crystal simulations. GAMM-Mitt. 38 (2015) 102-114.
[25] M. Valadier, Young measures, in Methods of Nonconvex Analysis (Varenna, 1989.) Vol. 1446 of Lecture Notes in Mathematics. Springer, Berlin (1990) 152-188.
[26] J. Wloka, Partial Differential Equations. Cambridge University Press, Cambridge (1987). · Zbl 0623.35006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.